Alert archive / Tennessee / Flash Flood Warnings in 1996

Flash Flood Warning 5, NWS Nashville, TN

May 6, 1996Humphreys County, Tennessee

NWS Nashville, TN issued this flash flood warning at May 6, 1996, 9:34 AM CDT for Humphreys County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 1996, 9:34 AM CDT (14:34 UTC)
Expired
May 6, 1996, 12:30 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Whole counties

County Humphreys County, TN

The radar

The Ft Campbell radar (KHPX), 89 km from the middle of the area, began a volume at 14:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 2.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1996-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1996-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-278 J/kg
Mixed-layer LCL
745 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 061436
FFWBNA
TNC085-061730-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
934 AM CDT MON MAY 6 1996
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1230 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN MIDDLE TENNESSEE
 
   ...HUMPHREYS COUNTY
 
AT 933 AM CDT A CLUSTER OF THUNDERSTORMS CONTINUED TO MOVE ACROSS
HUMPHREYS COUNTY. ITS LIKELY THAT CLOSE TO 2 INCHES OF RAIN HAS FALLEN
SINCE 830 AM. ANOTHER 1 INCH IS LIKELY BETWEEN NOW AND 1030 AM CAASING
CREEKS AND STREAMS TO RISE OUT OF THEIR BANKS.
 
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GR>EAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 6, 9:24 AM CDT, 10 minutes earlier.

Area forecast discussion, May 6, 9:24 AM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
925 AM CDT MON MAY 6 1996

CONVECTION TRAING ACRS W CNTRL PART OF MID TN ATTM. QUICK LOOK AT UPR
AIR ANLYS AND 13Z RUC SHOWS BEST INSTABLILTIY AND LOW LVL MSTR CNVGNC
FOCUSG OVR SE MID TN EXTDG WNW INTO W TN. ALL-IN-ALL FCST APPRS TO BE IN
GOOD SHAPE. WOULD LIKE TO SEE MENTION OF "RAINFALL HEAVY AT TIMES " IN
TEXT OF ZNS. MAY NEED TO LWR TEMPS A CAT ESP ZN GRPS 5 AND 7. WL ISSUE
WRKFTO.
09

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 11:36 AM CDTSevere Thunderstorm WarningOHXDickson, Montgomery39 min
May 6, 12:58 PM CDTSevere Thunderstorm WarningOHXFranklin, Moore32 min
May 6, 1:32 PM CDTSevere Thunderstorm WarningOHXFranklin28 min

Nearby

Flash Flood Warnings in Tennessee, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.